Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 220, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 3, 2003, 1:32 AM MDT for Greeley County, Kansas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2003, 1:32 AM MDT (07:32 UTC)
- Expired
- Aug 3, 2003, 2:30 AM MDT
- In force
- 58 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Greeley County, KS
The radar
The Goodland radar (KGLD), 84 km from the middle of the area, began a volume at 07:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.5 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 322 J/kg
- Mixed-layer CIN
- -310 J/kg
- Mixed-layer LCL
- 2061 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
137 WUUS53 KGLD 030732 SVRGLD KSC071-030830- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 132 AM MDT SUN AUG 3 2003 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GREELEY COUNTY IN WEST CENTRAL KANSAS * UNTIL 230 AM MDT * AT 132 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER NORTH CENTRAL GREELEY COUNTY...OR ABOUT 11 MILES NORTH OF TRIBUNE...MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE... AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA. HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. LAT...LON 3870 10172 3861 10181 3841 10157 3866 10156 MWM $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 12:33 AM MDT, 59 minutes earlier.
Area forecast discussion, Aug 3, 12:33 AM MDT, 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1233 AM MDT SUN AUG 3 2003 HAVE SENT SOME FRESH ZONES FOR EXPLOSIVE CONVECTION THAT FIRED BETWEEN WALLACE AND HAMILTON COUNTIES. NOW THAT THEY ARE THERE... EXPECT STORMS TO DRIFT SOUTHEAST WITH ADDITIONAL CELLS TO FORM ACROSS THE FORECAST AREA OVERNIGHT. HAVE PUT IN SCATTERED POPS AND T-STORMS ACROSS THE SOUTHERN HALF OF THE FORECAST AREA IN KANSAS...WITH SLIGHT CHANCE IN COLORADO AND THE NORTH HALF OF FORECAST AREA IN KANSAS AND NEBRASKA. .GLD...NONE. LOCKHART
Hazardous weather outlook, Aug 2, 10:45 AM MDT, 14 hours 47 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT SAT AUG 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT NORTHWEST FLOW ALOFT WILL CONTINUE TO TRANSPORT MID LEVEL MOISTURE AND UPPER LEVEL DISTURBANCES ACROSS THE TRI-STATE REGION THIS AFTERNOON AND TONIGHT. A FEW THUNDERSTORMS WILL FORM OVER THE HIGHER TERRAIN OF COLORADO AND WYOMING AND MOVE SOUTHEAST AS TEMPERATURES RISE THIS AFTEROOON. THESE STORMS WILL PRODUCE DANGEROUS LIGHTNING...BRIEF DOWNBURTS OF MODERATE RAIN AND SMALL HAIL. THERE IS A POSSIBILITY THAT A FEW OF THE STORMS IN FAR EAST COLORADO COULD BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. LATER THIS EVENING ISOLATED THUNDERSTORMS WILL MOVE SOUTHEAST INTO NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA. HOWEVER WITH THE LOSS OF AFTERNOON HEATING THESE WILL BE WEAKENING AND NONE ARE EXPECTED TO BECOME SEVERE IN THOSE AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MID LEVEL MOISTURE AND DISTURBANCES EMBEDDED IN THE PERSISTENT NORTHWEST FLOW ALOFT WILL CONTINUE TO BRING THUNDERSTORMS TO THE HIGH PLAINS EACH AFTERNOON AND EVENING THROUGH TUESDAY. THEREAFTER A STRENGTHENING RIDGE ALOFT IS EXPECTED TO STABILIZE AND DRY THE ATMOSPHERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED IN FAR EAST COLORADO THIS AFTERNOON AND EARLY THIS EVENING. RJC
In the hours before
Local storm report, Aug 3, 12:50 AM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1250 AM MDT SUN AUG 03 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1224 AM 4 N TRIBUNE KS .75 INCH HAIL
08/03/03 GREELEY REPORTED BY PUBLIC.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 12:20 AM MDT | Severe Thunderstorm Warning | GLD | Greeley | 55 min |
| Aug 3, 12:57 AM MDT | Severe Thunderstorm Warning | GLD | Wichita | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.